Constant bleeding on Mirena coil

Hi, am a newbie... was hoping someone could help me understand whether what I am experiencing is « normal ». End of September 2017 I had a mirena coil fitted to deal with irregular periods (I have fibroids and gyno said it could help shrink them, too) and also to act as contraceptive obviously. The insertion went well, I felt a little sick for a few days and experienced constant light spotting for the next 3 months. I went to my 6–week check up, where I was told that everything was fine and the spotting was quite normal , too. Then about 5 weeks ago, the constant light spotting turned into a really heavy period. After a week of this, I rang my gp, who said it was a little unusual but not uncommon. He put me on the mini pill to help with settling the bleeding. He said to take it for 4 to 6 weeks. I’ve taken the mini pill religiously for 3 weeks now and although the period is no longer heavy, I’m still constantly on a light period, needing a one to two pads a day. I know it can take 6 months to settle with the Mirena coil, but nearly 5 months in, there are no signs of any settling. I have stopped going on dates etc as I feel « condemned » to bleeding forever and therefore what’s the point in even meeting someone? Before I had Mirena inserted, I’d go months with no period... give me back irregular periods anytime as this is horrendous! I am 45 btw. Should I persist with it until I reach the 6 month point (in about 6 weeks)? Any help, info, thoughts, suggestions would be very much appreciated!

3 Replies

Hi there

Is there the slightest chance you could be peri-menopausal? That would muck up your cycle. Has the coil done anything to reduce your fibroid symptoms?

I am 53 and seem to spot constantly with a coil in place and sympathise with your dating situation. It's not pleasant. On the other hand, the coil did originally, and for years, work wonders at reducing the intensity of my periods.

I would say, if the coil isn't relieving your other symptoms, give up.

1 like

I've never had a Minera coil... I find your response the most suitable one in here. Hope you don't mind a couple of questions... just out of curiosity. As far as I know, spotting on any hormonal contraceptive is normal. But I've also read that it might bleed when you have a coil for DTD as in if you're not careful... how true is that? Also, like in oral contraceptives sometimes you need to change the brand if you feel too many side-effects to find the one that suits you the best. Is there a similar way to the IUDs?


Hi, I was on a noraday contraception pill for 2 months to make my periods less heavy . My periods were always on time and was heavy for three days . Then went on this pill and the periods like you said are non stop light bleeding . One period was for three weeks . I stopped taking the pill at the end of December and I had a period then next period was on the fifteenth of January and it's still on going ! It's ridiculous the doctor said that's normal though ! I'm in a relationship and it totally affects my sex life ! I'm 46 and don't know what contraception to use again if this is what happens to your cycle !


You may also like...